Couldn't find what you looking for?

TRY OUR SEARCH!

Antibiotics are medications that are prescribed to treat infections and conditions caused by different types of bacteria. These medications are widely used and before they were invented many people have died from illnesses that are today common and easily treated.

However, the use of antibiotics carries certain risks. One of them is that inappropriate use of antibiotics can lead to resistance of the bacteria which do not respond to the treatment anymore and overgrow instead. The other major concern regarding antibiotics is allergy.

Some people are aware of their allergy to certain antibiotics and they usually take other types of antibiotics instead. However, a new allergy can occur at any point, which is why it is important to know the signs of an allergic reaction to antibiotics and to take steps to treat it.

Some of the antibiotics that can cause allergy in both adults and children are amoxicillin, ampicillin, penicillin, tetracycline, chloramphenicol, Ciprofloxacin, and vancomycin

Symptoms of antibiotic allergy

The symptoms that occur as a result of an allergic reaction to antibiotics can vary from mild to severe. Severe reaction or shock is possibly life-threatening and requires immediate medical attention.

Allergic reactions depend on the type and the quantity of the antibiotic taken. A reaction starts within 24 hours after taking the medicine and after taking appropriate measures it stops after a few hours.

Rash or hives are one of the common signs of allergy. They usually appear around the mouth and the neck first and they can extend to other parts of the body. Redness, swelling and itching, as well as pain and tenderness of the rash, are possible.

A very serious and severe form of allergic reaction is called anaphylactic shock. It is characterized by inability to breathe due to swelling followed by wheezing, coughing and choking, with other symptoms like low blood pressure, weakness, pale skin, blue lips and fainting.

Treatment for antibiotic allergy

The first step is to discontinue the antibiotic and seek medical care. Rash and hives are usually treated with corticosteroids and antihistamines. Treatment duration depends on the severity of the allergy, and after all the signs of the reaction are gone, the patient is advised to avoid that particular antibiotic in the future.

Anaphylactic shock, which requires immediate response, otherwise it may have a fatal outcome, is commonly treated with injectable epinephrine or adrenaline. This treatment has no side effects and it works fast. It improves the airflow almost immediately and regulates the drop in the blood pressure. The patient may also be given intravenous fluids due to fluid loss that often accompanies anaphylaxis.

Your thoughts on this

User avatar Guest
Captcha